Tornadoes · United States · Ohio · 2024
EF1 tornado, Frayszeburg, Ohio, May 7, 2024
This EF1 tornado ran 0.4 miles across Muskingum County on May 7, 2024, touching down at 12:02 AM EDT and reaching 128 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 7, 2024
- Touchdown
- 12:02 AM EDT (04:02 UTC)
- Lifted
- 12:03 AM EDT (04:03 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.7 km)
- Path width
- 128 yards (117 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Muskingum County
- Touchdown point
- 40.158, -82.124
- Lift-off point
- 40.160, -82.117
- Record number
- 2405072202-01
The damage survey
26 damage points were recorded along this path by NWS ILN and NWS PBZ, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Potent low pressure tracked across the Upper Midwest from May 7th into May 8th, pushing an occluded boundary across the Upper Ohio Valley. Strong warm and moist advection kept conditions favorable for convection into the overnight hours, with high levels of shear and a surface trough also supporting storm development. Cyclic supercell structures supported higher-end straight line wind damage, as well as three tornadoes in eastern Ohio. One of these ended up being one of the stronger and more significant tornadoes in the region's recent history, a high-end EF2 that ultimately tracked across 15 miles and three states.
A severe thunderstorm exhibiting cyclic tornadic characteristics|produced a brief EF1 tornado in northern Muskingum County. The|first tornado damage was noted around a lake just off of Wise Road|where a swath of softwood trees were snapped at the trunks and|uprooted. The tornado continued to the east-northeast where it|impacted a home and two outbuildings just downstream. A|significant portion of the first outbuilding's roof was removed|and walls on two sides of the building collapsed. The home saw|significant window damage with glass in most windows completely|shattered and pieces of wood and roofing material thrown into the|house creating exterior damage to siding. A significant portion of|the roof was removed with roofing material thrown around the|property. Several chunks of broken 2x4s, presumably from the|outbuilding, were thrown nearly 100 yards and impaled into the|ground next to the house. The tornado collapsed half of a |secondary outbuilding and shifted the remaining standing half off |of its foundation. Just beyond the house and outbuildings, |additional tree damage was noted with large and healthy hardwood |trees twisted, uprooted, and snapped at the trunks. It was this |damage that resulted in the maximum wind 105 mph EF1 rating. Just |next to the trees, a wood light pole was snapped at its base. The |tornado then lifted as it exited the property toward Wise Road as |no additional damage was noted downstream in a wide coverage area |of trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:11 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at May 7, 10:57 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 7, 10:57 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1057 PM EDT Tue May 7 2024 .SYNOPSIS... Severe thunderstorms are expected in Ohio tonight with showers and isolated severe thunderstorms spreading across the rest of the area late tonight. More showers and thunderstorms are expected early Thursday. Cooler and unsettled weather is expected this weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... KEY MESSAGES: - Severe storms are possible later this evening into early Wednesday morning. - Probabilities for severe weather are highest for our CWA across east-central Ohio. - All modes of severe weather (large hail, damaging wind, tornadoes, and flooding) are possible with these storms. ------------------------------------------------------------------- Update... The 1100pm update shows a continued weakening trend, albeit slow. The lone cell tracking into Licking County Ohio and eventually into Musk county seems to be the only storm to be concerned about. The environment is not the best that it is tracking in but the meso parameters. The shear is still impressive but the MU CAPE has dropped below 1000 J/Kg. It is expected that this storm will cause a couple minor issues, but the tornado probabilities are decreasing slowly as well. Previous discussion... Of more significance will be severe storms developing in Illinois and Indiana and advancing across Ohio later this evening. It appears that strong warm advection will keep things active until after midnight and elevated CAPE values of 500-1000 j/kg with highest values in Ohio. Significant Severe values up to 30,000 are expected this evening into east central Ohio, supporting severe thunderstorms including supercells well into the evening. The main activity is not expected to move into Ohio portions of the forecast area until 9 or 10 pm, and then spread into PA and WV after midnight. Hail appears to be the primary threat, but damaging winds and tornadoes can't be ruled out especially over western half of forecast area given the potent looking soundings well into the evening hours over Ohio. Overall flash flood threat is low but locally intense rainfalls are expected. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/... KEY MESSAGES: - Brief ridging will allow for dry weather with sunshine on Wednesday. - Additional storms are possible late Wednesday night into early Thursday morning, but highest severe probabilities are well south of the forecast area. ------------------------------------------------------------------- Weak ridging brings quiet weather on Wednesday into Wednesday night. However another trough with 50 to 70 meter height falls pushes a low pressure area up Ohio Valley with a surge of warm advection showers and thunderstorms. While these could be severe, odds favor the strong instability to be well south of forecast area. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... KEY MESSAGES: - Ensembles suggest a wet pattern into the weekend. - Cooler temperatures arrive by late week with highs in the 60s this weekend. ------------------------------------------------------------------- Strong height falls on Friday usher in a cooler pattern with a long wave trough position in the east. Showers are likely on a daily basis into the weekend but especially on Saturday as a 100 meter height fall center pushes across Ohio in the afternoon. Temperatures Friday through Sunday will be 5-10 degrees below the seasonal normal of about 70 this time of year. Some moderation of temperatures is likely Monday and Tuesday as heights rise and flow turns from northwest to more westerly, though there is a possibility of another trough dropping over the northeast on Tuesday keeping things a bit cooler than currently forecast. && .AVIATION /03Z WEDNESDAY THROUGH SUNDAY/... VFR conditions are in place at the start of the TAF period. Main concern is convection that will move through during the late evening/early overnight period as shear and instability increases ahead of a prefrontal trough. Have timed the period of greatest concern using two-hour TEMPO groups through the TAF sites...02-04Z at ZZV, 04-06Z at FKL/HLG/PIT/AGC/BVI, 05-07Z at MGW/LBE, and 06-08Z at DUJ. ZZV is under the gun for the strongest storms, and hit the visibility and wind possibilities hardest here, with 45 knot gusts possible as well as some hail. Storms are expected to weaken as they progress into western PA/northern WV, and thus have slowly decreasing visibility impact with time. Behind the main line, MVFR ceilings will linger for several hours. Weak ridging building into the region will bring VFR countdowns back to the region by late morning on Wednesday. .Outlook... Restrictions with showers and storms are likely early Thursday through Friday with crossing low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...CL NEAR TERM...Craven/Shallenberger SHORT TERM...Craven LONG TERM...Craven AVIATION...CL
Hazardous weather outlook, May 7, 9:46 PM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 946 PM EDT Tue May 7 2024 PAZ007-013-014-020-021-029-031-073>076-WVZ021-509>514-090200- Mercer-Lawrence-Butler-Beaver-Allegheny-Washington-Greene- Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 946 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated severe storms may once again develop early Thursday morning with a crossing disturbance, though it is possible severe weather will stay south of the area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-090200- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall- Wetzel- 946 PM EDT Tue May 7 2024 ...TORNADO WATCH 199 IN EFFECT UNTIL 4 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for east central Ohio, and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Weakening severe storms are expected to advance through the region tonight into early Wednesday morning. Large hail is possible, and isolated damaging winds, a brief tornado, or flooding can not be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong storms and possible a severe storm is possible along and south of I-70 Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. PAZ008-009-015-016-022-077-078-090200- Venango-Forest-Clarion-Jefferson PA-Armstrong-Indiana- Higher Elevations of Indiana- 946 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for northwest Pennsylvania and western Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Shallenberger
In the hours before
Special weather statement, May 7, 11:45 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1145 PM EDT Tue May 7 2024
OHZ039>041-050-080430-
Jefferson OH-Tuscarawas OH-Columbiana OH-Carroll OH-
1145 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT THE AREA THROUGH 1230 AM EDT...
At 1145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waynesburg, or 9 miles west of Carrollton, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carrollton, Minerva, Lisbon, Leetonia, Augusta, Salineville, Malvern,
Mineral City, Bergholz, Amsterdam, Hanoverton, Irondale, Dellroy,
Sherrodsville, Summitville, Mechanicstown, Atwood Lake, Guilford Lake
State Park, New Garden, and East Rochester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 AM EDT for east central
Ohio.
&&
LAT...LON 4065 8124 4072 8124 4072 8120 4073 8120
4073 8109 4078 8109 4088 8078 4044 8069
4049 8136 4065 8139
TIME...MOT...LOC 0345Z 262DEG 38KT 4059 8126
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 00:00Z
4.0 hours before the tornado, 165 km from the path. May 8, 2024.
- Mixed-layer CAPE
- 1297 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 2204 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.9
- 0-3 km lapse rate
- 6.4 K/km
Cncnati-Daytn, OH (KILN), 12:00Z
8.0 hours after it, 165 km from the path. May 8, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -69553 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Zanesville (ZZV), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cleveland radar (KCLE), 141 km away, was scanning. The volume nearest the touchdown began at 04:00 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of May 7, 2024
52 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 7 | 1:05 AM CDT | EF1 | Okfuskee, OK | 2.8 | 200 | $15,000 | ||
| May 7 | 1:12 AM CDT | EF0 | Warren, IA | 3.1 | 80 | $50,000 | ||
| May 7 | 1:35 AM CDT | EF0 | Jasper, IA | 0.1 | 30 | $25,000 | ||
| May 7 | 1:37 AM CDT | EF0 | Marion, IA | 5.0 | 80 | $8,000 | ||
| May 7 | 1:43 AM CDT | EF1 | Randolph, MO | 8.3 | 250 | |||
| May 7 | 1:44 AM CDT | EF0 | Randolph, MO | 2.3 | 400 | |||
| May 7 | 2:23 AM CDT | EF2 | Adair, OK to AR | 11.7 | 800 | $75,000 | ||
| May 7 | 2:28 AM CDT | EF0 | Pulaski, MO | 9.8 | 150 | $16,000 | ||
| May 7 | 2:43 AM CDT | EF1 | Crawford, AR | 5.7 | 900 | $30,000 | ||
| May 7 | 2:43 AM CDT | EF1 | Crawford, AR | 9.2 | 1,100 | $500,000 | ||
| May 7 | 2:48 AM CDT | EF1 | Crawford, AR | 0.6 | 100 | $50,000 | ||
| May 7 | 2:55 AM CDT | EF1 | Washington, AR | 1.8 | 150 | $35,000 | ||
| May 7 | 2:55 AM CDT | EF1 | Franklin, AR | 3.9 | 1,200 | $30,000 | ||
| May 7 | 3:08 AM CDT | EF1 | Washington, AR | 2.8 | 550 | $30,000 | ||
| May 7 | 3:44 AM CDT | EF0 | Crawford, MO | 0.7 | 75 | |||
| May 7 | 3:45 AM CDT | EF1 | Franklin, MO | 0.3 | 150 | |||
| May 7 | 4:21 AM CDT | EF0 | Saint Charles, MO | 2.2 | 50 | |||
| May 7 | 2:05 PM CDT | EF0 | Boone, IL to WI | 14.3 | 50 | $60,000 | ||
| May 7 | 2:18 PM CDT | EF1 | Walworth, WI | 1.0 | 50 | $100,000 | ||
| May 7 | 5:11 PM EDT | EF1 | Cass, MI | 11.7 | 950 | |||
| May 7 | 5:41 PM EDT | EF2 | Saint Joseph, MI | 19.5 | 950 | 1 | ||
| May 7 | 5:55 PM EDT | EF2 | Kalamazoo, MI | 10.9 | 300 | 12 | $50 million | |
| May 7 | 6:07 PM EDT | EF1 | Branch, MI | 1.1 | 100 | |||
| May 7 | 6:11 PM EDT | Unrated | Steuben, IN | 0.1 | 1 | |||
| May 7 | 7:47 PM EDT | Unrated | Rush, IN | 0.8 | 30 | |||
| May 7 | 7:50 PM EDT | EF2 | Mercer, OH | 8.1 | 400 | $50,000 | ||
| May 7 | 8:02 PM EDT | EF0 | Shelby, IN | 0.8 | 50 | $30,000 | ||
| May 7 | 8:03 PM EDT | EF1 | Rush, IN | 4.6 | 75 | $47,000 | ||
| May 7 | 8:05 PM EDT | EF1 | Rush, IN | 0.2 | 30 | $30,000 | ||
| May 7 | 8:08 PM EDT | EF1 | Fayette, IN | 2.9 | 150 | $50,000 | ||
| May 7 | 8:09 PM EDT | EF1 | Paulding, OH | 6.2 | 300 | $200,000 | ||
| May 7 | 8:16 PM EDT | EF0 | Paulding, OH | 0.5 | 25 | $10,000 | ||
| May 7 | 8:20 PM EDT | EF2 | Mercer, OH | 6.4 | 300 | $350,000 | ||
| May 7 | 8:24 PM EDT | EF1 | Darke, OH | 11.7 | 800 | $500,000 | ||
| May 7 | 8:25 PM EDT | EF0 | Decatur, IN | 4.5 | 100 | $50,000 | ||
| May 7 | 8:42 PM EDT | EF0 | Crawford, IN | 0.2 | 80 | |||
| May 7 | 8:54 PM EDT | Unrated | Putnam, OH | 0.1 | 5 | |||
| May 7 | 7:56 PM CDT | EF1 | Franklin, IN to OH | 8.0 | 300 | $10,000 | ||
| May 7 | 9:20 PM EDT | EF1 | Butler, OH | 2.4 | 200 | $200,000 | ||
| May 7 | 9:23 PM EDT | EF0 | Clark, IN | 1.2 | 60 | |||
| May 7 | 9:57 PM EDT | EF0 | Butler, OH | 0.3 | 80 | $20,000 | ||
| May 7 | 10:05 PM EDT | EF0 | Warren, OH | 0.3 | 100 | $15,000 | ||
| May 7 | 10:08 PM EDT | EF1 | Warren, OH | 2.6 | 150 | $200,000 | ||
| May 7 | 10:14 PM EDT | EF0 | Warren, OH | 0.4 | 50 | $20,000 | ||
| May 7 | 10:15 PM EDT | EF1 | Warren, OH | 2.7 | 350 | $500,000 | ||
| May 7 | 10:27 PM EDT | EF0 | Warren, OH | 0.5 | 150 | $50,000 | ||
| May 7 | 10:27 PM EDT | EF0 | Clinton, OH | 1.3 | 80 | $10,000 | ||
| May 7 | 11:49 PM EDT | EF0 | Licking, OH | 3.0 | 100 | $50,000 | ||
| May 7 | 12:17 AM EDT | EF1 | Coshocton, OH | 0.1 | 197 | $100,000 | ||
| May 7 | 11:54 PM CDT | EF2 | Hancock, OH to WV, PA | 15.3 | 200 | 1 | $10,000 | |
| May 7 | 12:30 AM CDT | EF2 | Garland, AR | 12.2 | 600 | |||
| May 7 | 1:49 AM EDT | EF1 | Allegheny, PA | 0.2 | 150 | $75,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.